SUBSCRIBE NOW
As low as $49 for one year. Save 59%.
SUBSCRIBE NOW
As low as $49 for one year. Save 59%.

Dr. Roach: Ear damage a known risk factor for commonly used antibiotic

Keith Roach
To Your Health

Dear Dr. Roach: My wife had a laparotomy several months ago, and she lost the hearing in her right ear, possibly from an antibiotic given (intravenous vancomycin). She has had four steroid injections into the right ear, to no avail. She now has to be fitted with a hearing aid. What is the likelihood of her hearing ever coming back, and why did this happen?

— S.W.

Dear S.W.: Vancomycin is a commonly used antibiotic in hospitalized patients, and in some infections, it is the only choice for resistant organisms. Vancomycin has several known side effects: It can cause people to become bright red during the intravenous infusion, and it can cause kidney disease, especially if the dose is too high, and especially if vancomycin is given with certain other antibiotics, such as streptomycin.

Damage to the ear is definitely a known risk factor of vancomycin. The ear damage is usually on both sides. Ear damage also is more likely at higher doses and is much more likely in older people. In one review, ear damage did not occur in people younger than 53, but 20% of people over 53 had measurable hearing loss. The cause seems to be damage to the nerve to the ear.

Most often, the damage is permanent. I can’t give you any percentages, as the best study I found did not include long-term follow-up.

Dear Dr. Roach: I’m an 85-year-old woman. I’ve been on simvastatin for 15 years due to coronary artery disease, after I had a stent placed in 2005. Two months ago, I developed a strong muscle pain in both legs. My doctor stopped the simvastatin and said to wait two weeks then start Crestor. The pain decreased when I stopped, but began to return after five doses of the Crestor. My doctor then stopped the Crestor and said to start Zetia. I am reluctant to start that as well. Exercise seems to make the pain worse. Should I try CoQ10?

— L.S.

Dear L.S.: Plenty of people get muscle aches when taking statin drugs, like simvastatin and rosuvastatin (Crestor). Most cases begin within six months of starting therapy. Although it’s not impossible that the simvastatin caused the muscle pain, it is substantially less likely than if it had started within a few weeks or months of starting. A blood test for muscle breakdown (the CPK level) should be done to evaluate for a rare but very serious adverse reaction of rhabdomyolysis.

Before you pin the blame on your statin drug, low thyroid levels and vitamin D deficiency are risk factors for developing muscle aches, even without statins, but particularly in combination. I’d recommend checking for those.

Pain in the legs that gets worse with exercise in a person with known blockages in the heart makes me wonder very much about blockages in the blood vessels of the legs. These blockages can cause claudication, which is a muscle pain brought on by exercise and relieved with rest. A simple ultrasound test can evaluate this possibility.

If no other cause can be found, changing to a different type of statin is a good idea. Most experts would try pravastatin or fluvastatin. These are the least likely to cause muscle aches. Other experts will try Crestor every other day. CoQ10 anecdotally helps some people.

If a person cannot tolerate any statin, ezetimibe (Zetia) is a reasonable choice. It reduces cholesterol absorption. While some people have developed muscle pain with Zetia alone, the reported rates for pain in the extremity were 2.7% on Zetia and 2.5% on a placebo pill, suggesting very little risk.

Given your known blockages, I would recommend trying to find some treatment you can tolerate.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.